Alert archive / West Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 21, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 12, 2014, 2:08 AM EDT for 7 counties in West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2014, 2:08 AM EDT (06:08 UTC)
- Expired
- Jun 12, 2014, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, WV, Doddridge County, WV, Pleasants County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 113 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 2:20 AM EDT | FLASH FLOOD | Big Springs, WV | TANNER ROAD FLOODED AT BIG SPRINGS. |
| Jun 12, 2:20 AM EDT | FLASH FLOOD | Mountain, WV | ROUTE 74 IN THE TOWN OF MOUNTAIN IS IMPASSABLE DUE TO HIGH WATER |
| Jun 12, 2:24 AM EDT | FLASH FLOOD | Pennsboro, WV | BONDS CREEK ROAD NEAR PENNSBORO IS IMPASSABLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 6.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
735
WGUS51 KRLX 120608
FFWRLX
WVC013-017-073-085-087-095-105-120900-
/O.NEW.KRLX.FF.W.0021.140612T0608Z-140612T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
208 AM EDT THU JUN 12 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF GRANTSVILLE...
WEST CENTRAL DODDRIDGE COUNTY IN WEST VIRGINIA...
PLEASANTS COUNTY IN WEST VIRGINIA...
RITCHIE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF HARRISVILLE...
ROANE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF SPENCER...
TYLER COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MIDDLEBOURNE...
EASTERN WIRT COUNTY IN WEST VIRGINIA...
* UNTIL 500 AM EDT
* AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS WILL AFFECT THE
WARNED AREA THROUGH 5 AM. EARLIER RAINS HAVE ALREADY CAUSED STRONG
RISES ON STREAMS AND CREEKS...AND AT 2 AM MORE SHOWERS AND STORMS
ARE MOVING NORTH TOWARD THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PENNSBORO
AND NORTH BEND STATE PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3958 8082 3950 8073 3901 8101 3901 8104
3898 8103 3861 8122 3868 8154 3959 8098
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 1:27 AM EDT, 41 minutes earlier.
Area forecast discussion, Jun 12, 1:27 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 127 AM EDT THU JUN 12 2014 .SYNOPSIS... A LOW PRESSURE SYSTEM BRINGS UNSETTLED WEATHER THROUGH THURSDAY. A COLD FRONT CROSSES FRIDAY INTO FRIDAY NIGHT...FOLLOWED BY HIGH PRESSURE TO START THE WEEKEND. WARM FRONT MOVES THROUGH SUNDAY. && .NEAR TERM /THROUGH TODAY/... UPDATE... MOISTURE KEEPS PUMPING IN FROM THE SOUTH WITH PLENTY OF UPPER LEVEL DISTURBANCES TO KEEP THE ACTIVITY GOING WELL INTO THE OVERNIGHT AND INTO THURSDAY WITHOUT CEASING. CONVECTION IS RELATIVELY WEAK AT THE MOMENT...AND HAVE SHIFTED ATTENTION TO POSSIBLE WATER ISSUES. SEEM TO BE GETTING ENOUGH BREAKS FOR NOW HOWEVER...SO THINK A FLOODING THREAT IS LOW. STILL...TRAINING CELLS CAN BECOME PROBLEMATIC OF COURSE. HAVE BUMPED UP THE LIKELY POP COVERAGE AND EXTENDED IT FURTHER INTO THE NIGHT TIME PERIOD. ALSO ADJUSTED SOME OF THE OVERNIGHT LOWS UP A DEGREE OR TWO ACROSS THE AREA. PREVIOUS DISCUSSION... MODELS CONTINUE TO SHOW AN APPROACHING LOW PRESSURE SYSTEM...AND ASSOCIATED UPPER TROUGH MOVING INTO THE CWA THIS AFTERNOON AND EVENING. PW VALUES OBSERVED ACROSS THE REGION ARE AROUND 1.25 TO 1.50 INCHES ATTM. STORMS ARE FIRING WITH HEATING ALONG LEFT OVER BOUNDARIES FROM YESTERDAYS STORMS. SOME STORMS COULD BECOME SEVERE AS WELL THIS AFTERNOON PRODUCING HAIL...WIND AND HEAVY DOWNPOURS. MUCH OF THE CWA UNDER A SLIGHT RISK...AS WELL AS EXCESSIVE RAINFALL POTENTIAL. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS. A WEAK TROF IS EXPECTED TO CROSS THE REGION DURING THE DAY TOMORROW WILL KEEP THE CHANCES FOR CONVECTION GOING. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... UPPER LEVEL SYSTEM MOVES OUT OF THE AREA BY THURSDAY NIGHT...BUT A NEW SYSTEM WITH A COLD FRONT WILL PUSH THROUGH THE AREA LEADING TO MORE CONVECTION. FAIRLY UNSTABLE...BUT LIGHT FLOW SO NOT REALLY CONCERNED WITH SEVERE BUT WATER COULD BE AN ISSUE. CLEARING OUT ON FRIDAY BEHIND THE COLD FRONT. HIGH PRESSURE BUILDS IN FOR DRY WEATHER SAT...ALTHOUGH THE GFS SHOWS THE RETURN OF MOISTURE FROM THE SW WITH THE FRONT PIVOTING AND RETURNING AS A WARM FRONT LATE IN THE DAY. TEMPERATURES FOLLOWED GUIDANCE SO THEY WERE NOT ADJUSTED MUCH. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... DIURNAL THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. CHANCES OF PRECIP WILL INCREASE A BIT MONDAY AND TUESDAY AS A LOW APPROACHES. TIMING AND CHANCES ARE SOMEWHAT QUESTIONABLE THIS FAR OUT WITH SOME MODEL DISAGREEMENT. TEMPERATURES WILL CONTINUE TO INCREASE THROUGH WEDNESDAY. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... 06Z THURSDAY THROUGH 06Z FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING...MAINLY ACROSS WEST VA AND SOUTHWEST VA...CREATING BRIEF MVFR CONDITIONS...THROUGH AT LEAST 09-11Z. CONVECTION WILL INCREASE IN COVERAGE ONCE AGAIN AFTER 15Z...WITH THE ONSET OF PEAK HEATING. EXPECT HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND BRIEF MVFR/IFR CONDITIONS IN VICINITY OF STORMS. BULK OF CONVECTION SHOULD DIE DOWN AFTER 02Z FRIDAY. SOME BREAKS IN THE CLOUDS POSSIBLE...MAINLY WEST OF A LINE FROM CKB TO CRW...WITH MVFR/IFR FOG POSSIBLE TOWARDS 06Z FRIDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: LOW TO MEDIUM. ALTERNATE SCENARIOS: CONVECTION MATERIALIZATION AND TIMING COULD VARY. FOG COULD BE MORE DENSE THAN FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 06/12/14 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY M H H L L L L H M M H H HTS CONSISTENCY M M M M L L H M M H H H BKW CONSISTENCY H H M M M H H H H H H H EKN CONSISTENCY M M M L L L L H M H H H PKB CONSISTENCY H M M M M H H M M H H H CKB CONSISTENCY M M M M H H H H H H H H AFTER 06Z FRIDAY... IFR CONDITIONS POSSIBLE IN ROUNDS OF SHOWERS/THUNDERSTORMS INTO FRIDAY...WITH POSSIBLE LOCAL FOG 06Z TO 12Z LATE AT NIGHT/EARLY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/LS NEAR TERM...JS/26 SHORT TERM...LS LONG TERM...LS AVIATION...SL
Hazardous weather outlook, Jun 11, 7:57 PM EDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 757 PM EDT WED JUN 11 2014 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130000- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 757 PM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 8:23 PM EDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 823 PM EDT WED JUN 11 2014 OHZ075-085-120100- ATHENS OH-MEIGS OH- 823 PM EDT WED JUN 11 2014 ...SPECIAL WEATHER STATEMENT FOR NORTHERN MEIGS AND CENTRAL ATHENS COUNTIES UNTIL 900 PM EDT... AT 819 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF RUTLAND...MOVING NORTH AT 30 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR ALBANY AROUND 830 PM...ATHENS AROUND 850 PM AND THE PLAINS AROUND 900 PM. YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSRLX. LAT...LON 3946 8219 3940 8191 3906 8210 3908 8223 05
Local storm report, Jun 12, 2:05 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 AM EDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM FLASH FLOOD 4 WSW SALEM 39.26N 80.63W
06/12/2014 DODDRIDGE WV TRAINED SPOTTER
3 TO 4 FEET OF SWIFT MOVING WATER OVER ROADWAY.
&&
EVENT NUMBER RLX1401030
SLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:07 AM EDT | Flash Flood Warning | RLX | Calhoun, Doddridge, Gilmer, Ritchie, Tyler | 3 hr |
| Jun 12, 12:47 AM EDT | Flash Flood Warning | RLX | Braxton, Doddridge, Gilmer, Harrison, Lewis | 3 hr |
| Jun 12, 2:19 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Calhoun, Clay, Doddridge and 15 more | 19 hr |
| Jun 12, 6:43 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.